Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 3, NWS Columbia, SC

January 24, 2010Aiken County, Edgefield County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 24, 2010, 11:05 PM EST for Aiken County, Edgefield County, Saluda County, South Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2010, 11:05 PM EST (04:05 UTC)
Expired
Jan 24, 2010, 11:45 PM EST
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Edgefield County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 11:19 PM ESTTSTM WND DMG5 W Aiken, SCSHERIFF DISPATCH REPORTED LARGE LIMBS DOWN ON A POWER LINE ON CHALK BED ROAD NEAR GRANITEVILLE.
Jan 24, 11:24 PM ESTTSTM WND DMG7 Nw Batesburg, SCSHERIFF DISPATCH REPORTED TREES DOWN ALONG HWY 178 NEAR AMICK FARMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 5:18 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2010-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2010-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WUUS52 KCAE 250405
SVRCAE
SCC003-037-081-250445-
/O.NEW.KCAE.SV.W.0003.100125T0405Z-100125T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1105 PM EST SUN JAN 24 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SALUDA COUNTY
  EDGEFIELD COUNTY
  NORTHWESTERN AIKEN COUNTY

* UNTIL 1145 PM EST

* AT 1104 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR EDGEFIELD...OR 17
  MILES NORTH OF BELVEDERE...AND MOVING NORTHEAST AT 50 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE JOHNSTON AND RIDGE
  SPRING

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3391 8204 3404 8157 3388 8156 3387 8156
      3354 8154 3348 8196 3348 8197 3349 8199
      3352 8200 3358 8207
TIME...MOT...LOC 0405Z 217DEG 59KT 3380 8195

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 6:39 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 24, 6:39 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EST SUN JAN 24 2010

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL CONTINUE MOVING ACROSS THE
EASTERN US TODAY WITH A STRONG COLD FRONT ENTERING THE AREA THIS
EVENING. THIS WILL BRING SHOWERS AND A CHANCE OF THUNDERSTORMS TO
THE AREA THIS EVENING AND TONIGHT. HIGH PRESSURE WILL RETURN TO
THE AREA ON MONDAY AND CONTINUE INTO MID-WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
LOW PRESSURE MOVING THROUGH THE GREAT LAKES WITH A STRONG COLD
FRONT MOVING THROUGH THE FORECAST AREA MAINLY THIS EVENING AND
OVERNIGHT. CAE VAD WIND PROFILE SHOWING LOW LEVEL WINDS HAVE
ALREADY INCREASED TO 50 KNOTS AROUND 3000-4000 FT. INSTABILITY
APPEARS WEAK BUT WITH THE STRONG LOW LEVEL SHEAR AND FRONTAL
DYNAMICS...THERE IS A POTENTIAL FOR A FEW THUNDERSTORMS TO REACH
SEVERE LIMITS. SPC OUTLOOK CURRENTLY HAS THE FORECAST AREA IN A
SLIGHT RISK WITH THE BIGGEST POTENTIAL COMING FROM DAMAGING WINDS.
MAIN FOCUS FOR SEVERE POTENTIAL WILL BE AS THE FRONT CROSSES THE
MIDLANDS AND CSRA THIS EVENING FROM AROUND 6PM THROUGH THE EARLY
MORNING HOURS. ANOTHER CONCERN WILL BE POTENTIAL FOR
FLOODING...WITH THE LOW LEVEL JET PUMPING MOISTURE NORTHWARD FROM
THE GULF AND SOUTHEAST WINDS INCREASING MOISTURE THROUGH THE DAY
THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL...ESPECIALLY IN
THUNDERSTORMS. WITH ANOTHER INCH OF RAINFALL POSSIBLE...WITH
LOCALLY HIGHER AMOUNTS...WILL EXPECT ANOTHER ROUND OF FLOODING
ISSUES. MAIN SHORT TERM HYDROLOGY CONCERN WILL BE AREAS
SUSCEPTIBLE TO FLASH FLOODING AS HIGH WATER LEVELS WILL SLOW
RUNOFF INTO RIVERS. FINAL CONCERN WILL BE AREA LAKES WHERE WINDS
WILL QUICKLY INCREASE THIS AFTERNOON AND REMAIN GUSTY OVER THE
NEXT COUPLE OF DAYS. LAKE WIND ADVISORY CONTINUES IN EFFECT FROM
1PM TODAY THROUGH LATE TUESDAY EVENING.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
COLD FRONT WILL SLIDE OFFSHORE EARLY MONDAY WITH HIGH PRESSURE
SLOWLY BUILDING INTO THE REGION THROUGH TUESDAY. SKIES SHOULD
BECOME PARTLY CLOUDY BY MONDAY AFTERNOON AS THE UPPER TROUGH
BEGINS TO SWING OFFSHORE. HIGH PRESSURE WILL CONTINUE INTO
TUESDAY. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE SHORT TERM
WITH SKIES BECOMING MOSTLY CLEAR BY TUESDAY. WINDS OVER AREA LAKES
WILL CONTINUE STRONG AND GUSTY DUE TO THE COOLER AIR WITH THE LAKE
WIND ADVISORY CONTINUING THROUGH TUESDAY EVENING.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
VERY FEW CHANGES TO THE EXTENDED FORECAST. LONG RANGE ENSEMBLES
REMAIN UNCERTAIN SO LEANED TOWARDS ECWMF SOLUTION. PREVIOUS
DISCUSSION: UPPER LEVEL PATTERN WILL REMAIN HIGHLY AMPLIFIED
THROUGH THE LONG TERM WITH LOW PRESSURE SYSTEMS MOVING THROUGH THE
REGION EVERY COUPLE OF DAYS. HIGH PRESSURE OVER THE REGION
WEDNESDAY WILL SLIDE EASTWARD WEDNESDAY NIGHT AND THURSDAY WITH
THE NEXT LOW PRESSURE SYSTEM MOVING IN THURSDAY NIGHT. MODELS
DIFFER WITH THIS SYSTEM IN TIMING...HAVE TRENDED TOWARD THE ECMWF
AS THE GFS HAS SOME DIFFICULTY TRANSITIONING THE SYSTEM WHEN IT
REACHES THE COAST. SATURDAY AFTERNOON THE LOW AND ASSOCIATED COLD
FRONT WILL MOVE OFFSHORE WITH HIGH PRESSURE RIDGING IN.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
COLD FRONT APPROACHING FROM THE WEST WITH VERY STRONG LOW LEVEL
SHEAR EXPECTED EARLY FROM 00Z-08Z BUT MAY MOVE EAST OF AGS-DNL BY
06Z. SURFACE WINDS SOUTH 15 KT GUSTING TO 25 KT WITH 2 KFT WINDS
SOUTH AT 55 KT. VFR CONDITIONS TO START BUT BECOMING MVFR RAPIDLY
AS SHOWERS AND THUNDERSTORMS MOVE INTO REGION. BRIEF IFR CONDITIONS
ALSO POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS.COLD FRONT SHOULD
MOVE THROUGH AGS-DNL NEAR 06Z AND REST OF TAF SITES BY 08Z. AFTER
08Z VFR CONDITIONS EXPECTED BUT A FEW SHOWERS MAY LINGER UNTIL
10Z-12Z TIME FRAME. MAINLY CLEAR SKIES MONDAY BUT WEST-SOUTHWEST
SURFACE WINDS 15 KT GUSTING TO 25 KT. TAKEOFFS AND LANDINGS COULD
BE BUMPY.

EXTENDED AVIATION OUTLOOK...NO IMPACTS TO AVIATION EXPECTED MONDAY
NIGHT THROUGH THURSDAY. A COLD FRONT WILL APPROACH THE REGION BY
LATE IN THE WEEK.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 7 PM EST TUESDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 7 PM EST TUESDAY FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Jan 24, 6:17 PM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EST SUN JAN 24 2010

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-252330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
617 PM EST SUN JAN 24 2010

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...
...TORNADO WATCH 11 IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

LOW PRESSURE AND A STRONG COLD FRONT WILL MOVE INTO THE AREA THIS
EVENING AND THROUGH THE AREA OVERNIGHT. SHOWERS AND SCATTERED
THUNDERSTORMS WILL ACCOMPANY THE FRONT. SOME OF THESE STORMS MAY
BE SEVERE WITH DAMAGING WINDS ALONG WITH AN ISOLATED TORNADO THIS
EVENING INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

HEAVY RAIN ASSOCIATED WITH ACTIVE SYSTEM MAY CAUSE FLOODING ON AREA
RIVERS BY MONDAY FOR STEVENS CREEK AND TUESDAY AND WEDNESDAY FOR
OTHER RIVERS IN CENTRAL SOUTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

SCZ015-016-252330-
LANCASTER-CHESTERFIELD-
617 PM EST SUN JAN 24 2010

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

LOW PRESSURE AND A STRONG COLD FRONT WILL MOVE INTO THE AREA THIS
EVENING AND THROUGH THE AREA OVERNIGHT. SHOWERS AND SCATTERED
THUNDERSTORMS WILL ACCOMPANY THE FRONT. THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT WITH THE MAIN
THREAT BEING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jan 24, 8:00 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EST SUN JAN 24 2010

SCZ027-028-250200-
LEXINGTON-RICHLAND-
800 PM EST SUN JAN 24 2010

...HEAVY SHOWERS WITH GUSTY WINDS WILL AFFECT LEXINGTON AND
RICHLAND COUNTIES...

AT 755 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SHOWERS WITH GUSTY WINDS FROM NEAR BATESBURG TO NEAR
PELION IN LEXINGTON COUNTY. THESE SHOWERS ARE MOVING NORTHEAST AT
35 MPH AND WILL MOVE INTO RICHLAND COUNTY IN 25 TO 30 MINUTES.
THESE SHOWERS MAY PRODUCE BRIEF HEAVY RAIN ACCOMPANIED BY 40 TO
50 MPH WINDS.

TTH
Special weather statement, Jan 24, 9:53 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
953 PM EST SUN JAN 24 2010

SCZ020-021-025>028-030-250345-
AIKEN-EDGEFIELD-FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-SALUDA-
953 PM EST SUN JAN 24 2010

...HEAVY SHOWERS WITH GUSTY WINDS WILL AFFECT AIKEN...EDGEFIELD...
FAIRFIELD...LEXINGTON...NEWBERRY...RICHLAND AND  SALUDA COUNTIES...

AT 948 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF HEAVY SHOWERS WITH WINDS GUSTING TO 40 MPH FROM AIKEN
COUNTY NORTHWARD THROUGH LEXINGTON AND NEWBERRY COUNTIES. THIS AREA
IS MOVING NORTHEAST AT 40 MPH AND IS EXPECTED TO MOVE INTO RICHLAND
AND FAIRFIELD COUNTIES WITHIN THE NEXT 30 MINUTES.

TTH
Local storm report, Jan 24, 10:43 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1043 PM EST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND DMG     5 E LINCOLNTON          33.81N 82.40W
01/24/2010                   LINCOLN            GA   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN ALONG HWY 220E NEAR
            CHAMBERLAINS FERRY RD.

&&

VAUGHAN
Local storm report, Jan 24, 10:49 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1049 PM EST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      THOMSON                 33.47N 82.50W
01/24/2010                   MCDUFFIE           GA   LAW ENFORCEMENT

            APARTMENT FLOODED IN THOMSON.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 9:52 PM ESTAreal Flood AdvisoryCAEEdgefield, McCormick2 hr
Jan 24, 10:11 PM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick49 min
Jan 24, 10:26 PM ESTFlash Flood WarningCAEMcCormick84 min
Jan 24, 10:53 PM ESTSevere Thunderstorm WarningCAEAiken37 min
Jan 24, 11:11 PM ESTFlash Flood WarningCAEAiken59 min
Jan 24, 11:30 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell45 min
Jan 24, 11:34 PM ESTAreal Flood AdvisoryCAEAiken, Edgefield, Fairfield, Kershaw, Lancaster, Lexington and 3 more100 min
Jan 24, 11:47 PM ESTSevere Thunderstorm WarningCAEAiken, Lexington, Newberry, Richland, Saluda43 min
Jan 25, 12:19 AM ESTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Fairfield, Kershaw and 3 more71 min
Jan 25, 12:23 AM ESTFlash Flood WarningCAELancaster69 min
Jan 25, 1:26 AM ESTSevere Thunderstorm WarningCAEBamberg, Calhoun, Chesterfield, Clarendon, Kershaw, Lee and 2 more64 min
Jan 25, 1:58 AM ESTAreal Flood AdvisoryCAECalhoun, Chesterfield, Lee, Richland, Sumter62 min
Jan 25, 2:27 AM ESTRiver Flood WarningCAEEdgefield, McCormick22 hr
Jan 25, 3:03 AM ESTRiver Flood WarningCAENewberry, Union63 hr
Jan 25, 3:12 AM ESTRiver Flood WarningCAEFairfield, Newberry3 days
Jan 25, 11:57 AM ESTRiver Flood WarningCAEChesterfield, Marlboro4 days
Jan 25, 11:57 AM ESTRiver Flood WarningCAEFairfield, Kershaw, Lancaster8 days
Jan 25, 11:57 AM ESTRiver Flood WarningCAEKershaw4 days
Jan 25, 11:57 AM ESTRiver Flood WarningCAELexington, Richland62 hr
Jan 25, 11:57 AM ESTRiver Flood WarningCAECalhoun, Richland5 days
Jan 25, 11:57 AM ESTRiver Flood WarningCAECalhoun, Lexington, Richland7 days

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.